Niacin vs statin

Common Questions and Answers about Niacin vs statin

niaspan

Are you taking Red Yeast Rice to take the place of the statin drugs? Sounds like you also need some Magnesium to help with the muscle spasms and pain. MSM is also recommended for the pain. I hope this info is helpful.
I have high LDL chololesterol and was told I have to take a statin drug. One doctor gave me a RX for Lipitor 20 mg SID. Another doctor gave me a RX for Lovastatin 20 mg SID. The Lipitor will cost me $130/mo., the Lovastatin will cost $5/mo. Aside from the obvious cost difference, which RX is better? The bottom line is that I really do not want to take a statin at all BUT if I have to take one, I want to take what will work the best at lowering my LDL levels.
Background: I have engaged a Niacin regimen to cut cholesterol (vs. using statin drugs) because Niacin also raises HDL and cuts LPa and triglycerides (while statins only cut LDL). I have been on this regimen since 2003 and the effect on my cholesterol/triglycerides and LPa has been more than as hoped for. Just as with statin drugs, it is necessary to get regular blood tests (ideally every 6 months) to ensure there is no liver damage.
I would think twice about Niaspan as the most recent data suggests that the HDL that is artificially created by Niacin is not as effective against LDL as naturally occurring HDL. If you're healthy, you can increase HDL with exercise, just speak to your doctor first. Lipitor is a very safe and effective drug. In addition to the cholesterol lower properties, statins are also being proven to lower inflammation which is huge.
Researchers at the University of Washington have proven that a combination of statin drugs and high dose Niacin will stop and reverse CAD over a period of 5 years. Lipid readings are still the best indication of cardiac risk. The first line of defense should be a statin drug like Lipitor. I take a cocktail of 3 cholesterol drugs Lipitor + Niaspan + Welchol which has reduced my total cholesterol from 220-240 to 110. My ldl is now 50.
The FDA has not issued an official advisory, but media is hyping and misleading the public regarding results from the ENHANCE trial (Effect of Combination Ezetimibe and High-Dose Simvastatin vs. Simvastatin Alone on the Atherosclerotic Process in Patients with Heterozygous Familial Hypercholesterolemia). Merck and Schering-Plough submitted this for presentation as an pre-publication abstract at the American College of Cardiology meeting in March 2008.
(forum) suggested using, in addition to Fish oil for tri-glycerides, niacin. And he said statin users should take CO-enzyme Q 300 mg. But I do not know if these are general recomendations based on research or if they fit my own profile, which is Triglycerides 89 (lowest they have been) HDL 51 (has fluctuated between 50 and 68)) LDL 86 (lowest yet) CK protein 290 (where normal is 40-180).---> I HAVE NO MUSCLE PAIN ALT 29.
Niacin can do wonders on the LDL especially when there may be a corkscrew like protein attached to it and no amount of statin, diet or lifestyle change will impact the LDL but Niacin will. It is referred to as LPa and can be done in some advanced lipid testing. That alone may change and further define what you need to be on. Also, did you take the statin at night and to reduce the side effects of it, take a smaller daily dose of CQ10 with it at night?
* Since conclusive evidence of ezetimibe's true effect is not available until studies on the general population with more power are published, maximizing statin dosing whenever possible is warranted for many patients with hypercholesterolemia. Niacin or colesevelam (Welchol) are alternatives to consider for statin intolerant patients. http://www.merck.com/newsroom/press_releases/product/2008_0114.
A recent study found that adding high dose niacin to statin drug treatment in people with heart and vascular disease did not reduce the risk of cardiovascular events (including heart attacks and stroke) despite improving HDL and triglyceride levels (NIH News, May 26, 2011). Patients in the study were given 1,500 to 2,000 mg per day of extended-release nicotinic acid as Niaspan, a prescription drug.
I would not even consider angioplasty and stenting because total revascularization is absolutely necessary in this situation. There is also better long term survival with CABG vs angioplasty because of diabetes. As long as your symptoms are controlled with medications you could delay the surgery for a couple of months, but don't plan on any trips or major events.
For what it's worth, from a recent study done in Japan; A 6-month prospective observational study was conducted with 84 CAD patients receiving pravastatin treatment in order to evaluate the relationship between lifestyle modification, in particular aerobic exercise, and plaque volume as assessed by intravascular ultrasound (IVUS). Lifestyle during the study period was assessed by the-lifestyle modification score. A significant decrease in plaque volume by 12.
this was taken from medicine net. Nicotinic acid (Niacin) Niacin, like the stains, has been used to treat elevated blood cholesterol levels as well as elevated triglyceride levels. Also like the statins, niacin can damage the liver. It can cause mild transient elevations in blood levels of AST and ALT, jaundice, and, in rare instances, liver failure. Liver toxicity with niacin is dose-dependent; toxic doses usually exceed 2 grams per day.
This was my decision/reasoning, not my doctors. Personally, I wouldn't go on any statin or niacin-type drug during treatment without consulting one or two hepatologists. Your HDL is a bit lower than mine but so is your total cholesterol. I don't know your triglicerides but I'm assuming you have a decent LDL? According to early research by the late Nathan Pritikin, New Guinea tribesman with low HDLs had remarkably low rates of cardiovascular disease.
Lab results from October 2010 showed elevated cholesterol (289) and glucose (130). I was referred to a lipid specialist that insisted I go back on statin medication. Thanks, but no thanks. I didn't go back to her for a follow up, instead I made the appointment with a cardiologist to see if he had an alternative to the statins. He looked at my vitamins, including fish oil, Co-Q10, folic acid, flaxseed oil and told me to add 500 mg. niacin per day.
the cardiologist suspected his CAD was genetic looking at the PET scan vs his athletic fitness, perfect cholesterol panel, etc. He was diagnosed iwth LPa ... a genetic component to CAD with a score of 130. Normal is 30. He has been on Lipitor, Plavix, and 200 mg of Niaspan plus following the severely restricted fat (15 gm day) 100 per cent of the time for the past two years. His appointment this past week for the repeat PET scan two years later showed NO change.
A number of medications interfere with results, diuretics, niacin, contraceptives, and more. There are no standards related to aging, and results have not been as reliable. Charting the fasting glucose is the way to go now. A reading of over 126 of course wouldn't require a challenge test anyhow, the diagnosis of diabetes would be obvious. No endocrinologist worth his money, is watching a patients fasting glucose continue rising between 100-126, without sounding the alarm bells.
Lately, I just checked my liver enzymes because I had the Hep B vaccine and wanted to make sure I didn't have a bad reaction as may have happened last time. In the statin example, I believe my doctor recommended enzyme testing after three months but would have no problem if I tested it after one month. Always seems like there's a reason to check liver enzymes, if you and your doctor thinks it important.
I'm 52, in great shape and so far, no illnesses such as high BP or CV diseases...other types that come with age. Now, here in Aug., I had similar. Vertigo, tightness of the neck, slightly elevated glucose. Doc just gave me meds for vertigo, but that's just a Band-Aid for a much larger wound, ya know. I didn't take the med. I've had unsual muscle strains since. I thought I had strained my neck from sleeping, but it is related to the vertigo. This has happened twice. Left side.
I had all those electric shock feelings as I was healing and it got much worse rather than better for a few months after quitting the vitamins. And the stabbing, burning pain. Now, it has been almost seven months and the pain is almost gone. I am not myself again yet as I too used to be physically fit and now have lost a lot of muscle strength. I still have twitchy muscles too. But, I know I am healing and your boyfriend will too.
MedHelp Health Answers